Dear Pharmacist: I am saddened by the suicide of Robin Williams. I've dealt with depression on and off for years, and I was wondering if you have any natural suggestions for me to ask my doctor about. -- L.C., Gainesville, Florida
When I hear a person say they've battled depression on and off for a long period of time, I ask the question why it is on and off? Something you are eating, doing or taking is impacting you so much so that your mood is affected. Hormone imbalances are frequently the problem, especially estrogen and testosterone. Thyroid hormone is my specialty, and if it drops too low, you get depressed. When it moves into a healthy range, you feel happy and content. When I say "normal range," I don't mean the normal reference range indicated on your lab test. My opinion is that the so-called normal range is based upon a sick and hypothyroid population. This may explain why you feel terrible but your levels are "normal." I don't go by labs, I go by clinical presentation.
I adored Robin Williams; he was brilliant, and behind his smiling eyes and hysterical jokes, he battled depression for years. You may feel the same way as you read this today, and I am glad you're still holding on. Depression is one of those conditions that people often judge. Here are some reasons for depression that you might explore with the help of your physician:
Hypothyroidism and hypoadrenia: I've mentioned this one already; however, I want you to get a copy of my "Thyroid Healthy" book so you learn how to test properly. Testing and treatment is the key to your happiness. Also, do not take thyroid medicine until your adrenal glands are strong and healthy. You may need to be supported adaptogenic herbs, a healthy diet, relaxation and other stress reducers.
The pill: Synthetic hormones for birth control or menopause reduce your body's levels of B vitamins and minerals to the point where you cannot manufacture happy brain chemicals. A reduction in key neurotransmitters such as norepinephrine, dopamine and serotonin causes depression, which causes the "on and off" situation you describe.
Statins and binders: We know these drugs reduce CoQ10, but do you know they reduce your ability to activate vitamin D? Ever heard of seasonal affective disorder (SAD)? That is often related to low vitamin D levels, so you might need to take a vitamin D supplement if you take cholesterol reducers.
Medications: Drugs rob the body of life-sustaining nutrients. Ibuprofen steals folic acid; diabetic drugs steal B12. Read my "Drug Muggers" book for more drug-induced nutrient depletions. If you take medications periodically, you can't make neurotransmitters, which leads to the "on and off" feeling.
Infections: Certain infections in the body can affect the brain. You can suffer bipolar disorder, depression, insomnia and/or anxiety because of Bartonella, Lyme, syphilis, HIV, fungal infections (and their mycotoxins), herpes and many other diseases. Clearing the infection improves mood better than any prescribed antidepressant.